Written and maintained by CASRAI Editorial Board
Last updated
The Clinical Frailty Scale (CFS) is a 9-level, clinician-judgment tool that summarizes an older adult’s overall fitness or frailty from a single clinical encounter, without requiring a formal questionnaire or lab workup. This page covers all nine CFS levels, how scoring actually works, the current CFS 2.0 revision, and the resource-allocation controversy every hospital using it should know about. For related functional and risk-assessment scales, see CASRAI’s Johns Hopkins Fall Risk Assessment Tool, ASA Physical Status Classification, and Katz ADL Index pages.
What the CFS is, and who built it
Kenneth Rockwood and colleagues introduced the CFS in 2005, derived from the Canadian Study of Health and Aging, originally as a 7-point scale. It was expanded to 9 points in 2007 and most recently revised as CFS 2.0 in 2020, refining the wording of several levels. Unlike instruments built from itemized questionnaires, the CFS is explicitly a summary judgment: the assessor considers a patient’s mobility, energy, physical activity, and function over the preceding two weeks and selects the single level that best fits, rather than adding up sub-scores.
The nine CFS levels
| Level | Category | What it describes |
|---|---|---|
| 1 | Very Fit | Robust, active, energetic, and motivated; among the fittest for their age |
| 2 | Fit | No active disease symptoms, but less fit than category 1; exercises or is active occasionally |
| 3 | Managing Well | Medical problems are well controlled; not regularly active beyond routine walking |
| 4 | Living with Very Mild Frailty | Not dependent on others for daily help, but symptoms limit activities; “slowed up” |
| 5 | Living with Mild Frailty | Needs help with higher-order instrumental activities (finances, transportation, heavy housework) |
| 6 | Living with Moderate Frailty | Needs help with all outside activities and keeping house; help needed with stairs, bathing, and may need minimal assistance with dressing |
| 7 | Living with Severe Frailty | Completely dependent for personal care, but stable and not at high near-term risk of dying |
| 8 | Living with Very Severe Frailty | Completely dependent, approaching end of life, and could not recover even from a minor illness |
| 9 | Terminally Ill | Life expectancy under 6 months, otherwise not showing evidence of frailty |
Levels 4 through 9 apply to people living with frailty specifically; levels 1 through 3 describe people who are not frail. For people living with dementia, cognitive symptoms are weighted alongside physical symptoms when selecting a level, since dementia severity correlates closely with frailty level in the CFS framework.
How scoring actually works
The primary scoring method is direct clinical judgment by a trained assessor, typically supported by a visual chart pairing each level’s label with a short description and an accompanying pictogram. For less experienced raters, or when direct clinical assessment isn’t feasible, a questionnaire-based classification approach can estimate a CFS level from routinely collected clinical data or a structured set of questions about a patient’s function — but this is explicitly a substitute for, not equivalent to, an in-person clinical assessment, and programs relying on it should document that distinction in their scoring policy.
Clinical use, and the resource-allocation controversy
Beyond routine geriatric assessment, the CFS is widely used to predict length of stay, institutional-care need, and mortality risk, and to inform shared decision-making around surgical risk and intensive-care admission in older patients. That last use became genuinely controversial during the COVID-19 pandemic: several national clinical guidelines proposed using a CFS threshold (commonly a score of 5 or above) to help ration scarce critical-care resources. Critics, including disability-rights advocates and some clinicians, argued this risked systematically disadvantaging younger patients with pre-existing physical disabilities who would score as more “frail” on the CFS despite having a good prognosis if given critical care — since the CFS was validated in, and is intended for, an older-adult population, not as a general-purpose triage instrument for younger disabled patients. Any hospital policy that references a CFS threshold for resource allocation should document that limitation explicitly rather than treating the score as a context-free severity number.
Frequently asked questions
What is the Clinical Frailty Scale?
A 9-level scale (Rockwood et al., 2005; expanded to 9 levels 2007; revised as CFS 2.0 in 2020) that summarizes an older adult’s overall fitness or frailty from a single clinical judgment, ranging from Very Fit (1) to Terminally Ill (9).
How do you interpret a Clinical Frailty Scale score?
Levels 1–3 describe people who are not frail; levels 4–9 describe increasing degrees of frailty, from very mild (needing no outside help) through terminal illness. Higher levels correlate with greater dependency, longer hospital stays, and higher mortality risk.
What does a frailty score of 4 mean?
“Living with Very Mild Frailty” — the patient is not dependent on others for daily help, but disease symptoms limit activity (“slowed up,” and/or tired during the day).
How do I find out my CFS frailty score?
The CFS is a clinician-administered judgment tool, not a self-assessment questionnaire — a score is assigned by a trained clinician based on an in-person or recent clinical encounter, not calculated by the patient.
Back to the CASRAI Patient Safety hub for surveillance definitions, root cause analysis, credentialing, and the rest of the hospital patient-safety and infection-prevention library.








